Jump to content
CrazyBoards.org

Recommended Posts

Can lamictal make you feel worse before you feel better?

So I've been BP2 for 18 years, and I've been lucky to be mostly stable for the better part of it.  I was on a cocktail of Trileptal, Welbutrin & low dose Ritalin for years.  After I had my first baby I sort of stayed in a low level depression for a few years.  Anyway, my new Pdoc and I decided to try lithium as a low does add on, which was great except suddenly they discovered I was severely hyponatremic and took me off the lithium (still dont get that--shouldn't that have helped? we know the trileptal kept me low end anyway).  Now we've added some lamictal to see if that can give me a little AD boost.  I started it 1 week ago, and admittedly wasn't feeling super at the time, but it seems to be getting worse.  I'm still at 25mg (though I'm on BC so I'm not sure that's a true 25mg dose).  I can't tell if this is from the lamictal, just the result of the downswing I was starting before, or possibly a combo.  I really REALLLLLY want the lamictal to work, I've heard it's like magic for many bp 2s.  But I've felt zero activation, zero positive effect.  I'm willing to hang and deal with this for a while if it's part of the process, but if this is a bad sign I'd rather save myself the misery. FWIW, this was an add.  I haven't stopped any of my other meds.

Can anyone advise?

Link to comment
Share on other sites

Took me three months to feel better on it, increasing my energy and becoming less depressive.

It flipped me to a insomnia -hypomania state after a semester or just a little bit more.

It has a target dosage that works usually at least at 100mg for most people, for me it become to much activating, even decreasing to 75, 50, 25...

In my own experience I never took any med for depression that worked fast than a few months.

In this case, because of the possibility of a deadly skin reaction, they up it slowly but you're far from the 100mg standard minimum dosage.

I've heard about Trileptal hypothermia are more common than Lithium.

I'm just speculating that maybe it wasn't a low dosage of lithium, but everybody reacts in different ways.

For me, lithium is great for mania/hypo, overall it increases life quality given me more endurance to my problems and not acting impulsive.

I never felt anything direct related to lithium and depression, to be honest, lithium leaves me too chilled about things.

Anyways.

I'll would give it more time and reach the point that usually is close or beyond 100mg if the hypothermia stopped when you stopped lithium it probably was the lithium.

I think it's worth too wait on lamictal.

 

Link to comment
Share on other sites

  • 2 weeks later...

Allegedly Lamictal doesn't have much efficacy until 100mg and beyond (so says the pdocs I've seen) but maybe that's just me. It never did much but give me a headache, even at 400mg. It never touched my depression, and I stayed on it (at longest) for over a year.

Supposed to be the gold standard for BPII depression.

Link to comment
Share on other sites

Lamictal titration is often rough. Lots of people report once they get to a stable dose or 100 mg things settle down. I did not feel anything when I started Lamictal, no side effects. Above 400 mg I had language and cognitive side effects. Fortunatly the dose range used for Lamictal in psycharity is much lower than what is used for seizures.so generally Lamictal is well tolerated if you are not titrating.  

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

  • Similar Content

    • By bpjett
      Doctor has me on
      200mg Lamictal [100mg bid]
      &
      750 mg Depakote [250mg tid] 
      When I when to the pharmacy, they said there was a RED ALERT. I know that Depakote decreases the clearance of Lamictal, my question is by how much? Anyone know? Does the dosage of Depakote matter? Like if I went to 1000mg of Depakote would that increase my Lamictal level even more?
    • By Blahblah
      Forgot to take Lamictal yesterday (I took my other meds). Holy Hell, I took my dose today (on schedule) and I STILL feel awful!!  I've only been on 100mg....I thought Lamictal had a super-long half-life? Yesterday went like this:
      10am - up, had breakfast
      11am – slight Brain “swishes” started (was out the entire day)
      12pm – Stronger Brain zaps start
      1:30pm – Lunch (meat, salad/veg)
      2:30pm – Sudden extreme exhaustion
      4pm - more brain zaps =>  ZAP ZAP ZAP! 🤯
      7pm - Irritability starts
      11pm – Tea, bedtime, could not fall asleep (I haven't had insomnia in 2+ years)
      ...Night sweats…Restless legs.....
      12am – Ruminations, feel weepy
      ..Insomnia ensues…(Toss & turn, sweaty/achey all night)
      It's now 12pm,and I am STILL having brain zaps! I worry I’ll never be able ever taper, switch from, or withdraw from this med. You probably think well, with MI, WHY would you ever go off it? For me, longterm, these meds are band-aids. There is always a price.  Ok, maybe great at preventing acute/severe depression, but as a result, they rob me of any spark, joy, elation, happiness, libido, sexual sensation/response, feelings of reward, love.... This disturbs me. I used to know what positive emotions felt like…
      So I’m stable, existing.....but still lacking will or any interest in living....
    • By mjs190
      I'm currently on a cocktail of Seroquel XR at 600 mg and Lamictal at 150 mg. My Seroquel dose got this high because of a mixed episode, so as of now, thats likely where I'll stay for a while to keep things stable. I was at 400 mg which not only lacked the sedation of lower doses, but also came with a lessened appetite. But that all came back when I bumped up to 600 mg.
      I've put on 10-ish pounds or so in a month, and I'm not thrilled. I asked my doctor for a Metformin Rx to help with the metabolic side effects. She was hesitant, but agreed I may need something and actually leaned more towards Topamax instead. She wants me to try 1 more month of dieting and exercise to see if I can manage without adding another med.
      Now I'm leaning towards Topamax, since maybe it could have mood stabilizing properties to it, in addition to curbing appetite and helping me lose weight. I'm not overweight by any means, but I'm definitely hyper-vigilant about my body and tend to...obsess. 
      Has anyone taken Topamax and found that it (1) helped with appetite or weight control and (2) had positive effects on their illness?
    • By lunafox
      Hello all, I'm looking for some med experience/anecdotes!
      I am bipolar and also have anxiety, ADHD, and PTSD. Currently I'm taking Lamictal (400mg/day), Geodon (80mg/day), and Adderall (25mg/day). I'm looking to change it up because I am seriously struggling with the side effects. Since starting Geodon I am tired all the time (it doesn't help that I'm in the midst of a depressive episode) and I've gained 20+ pounds in two months. I think it's helping with the manic side (or maybe that's just because of the depressive episode I'm in?) but I can't deal with these side effects. The Adderall works great for my ADHD but I think it's making me too edgy/irritable for my liking. On top of it I have been having terrible anxiety lately.
      I'm meeting with a new PMHNP next week and I like to research my med options ahead of time so that I feel more informed and can advocate for myself. I'm interested in Wellbutrin because it doesn't have weight gain associated with it, it helps with binge eating and supposedly helps you quit smoking (both current concerns of mine), and can work for both depression and ADHD. I'm also interested in Buspar as a possible anxiety med? I like that it also isn't associated with weight gain and that it isn't supposed to be sedating.

      I've also taken Abilify in the past (before I took Geodon) and didn't experience any terrible side effects other than it making me sleepy but maybe combined with the right thing that wouldn't be as much of an issue?
      Anyone have experience with this combo or a similar one? Any and all feedback appreciated! The med game is so overwhelming.
       
    • By BipolarBicyclist
      I made the prolonged mistake of not refilling my meds for about 3 weeks. Whoops! I'm on 20 mg of aripiprazole (Abilify) and 200 mg of lamotrigine (Lamictal), which I've been on for about 2 years in varying doses. So my friends finally took me to the pharmacist today to pick them up, but I want to make sure I'm safe about going back on. Should I slowly increase dosages? Or can I just start back on my normal amount ASAP? I would go to a psychiatrist to figure this out, but I there aren't any appointments for another 2 weeks.
×
×
  • Create New...